Join 3,433 readers in helping fund MetaFilter (Hide)


Desipramine &/or Tegretol experiences?
March 26, 2010 1:43 PM   Subscribe

Have you taken desipramine for depression? How about Tegretol? What did it do for you? Effects, purely anecdotal, of course as you are not my doctor nor a therapist nor would I follow your advice if you were anyway.

The only Metafilter reference to desipramine is this story that has been posted twice (!) and is not comforting.

I am, indeed, at the point med wise where my psychiatrist is trying w/ all his might to find a way to put brakes on this free fall I am in. It is kind and I said for him I would give one last try before I stop all treatment. But before I try medication number #10003 I would like to know what others experience with any of these two so to prepare myself.
posted by kanata to Health & Fitness (15 answers total) 1 user marked this as a favorite
 
Took desipramine for depression back in 1988. Main side effect was dry mouth; in hindsight, it was not as effective as the SSRIs and their ilk that later followed.
posted by Napoleonic Terrier at 1:49 PM on March 26, 2010


My, er, very good friend's life was pretty much rescued by Tegretol.

Also: rather than stopping all treatment, get a new psychiatrist. It worked for him.
posted by griphus at 1:51 PM on March 26, 2010


I've been on desipramine for about 6 years for a combination of mild depression, attentional disorders, and MS-induced neuropathy. I think it has helped, though the transition from my baseline was gradual enough that it's hard to judge. I've never had any negative side-effects that I'm aware of.
posted by alms at 2:26 PM on March 26, 2010


The story abut Desipramine you linked to sounds like bunk to me. I wouldn't worry about it.
posted by alms at 2:31 PM on March 26, 2010


Thanks, alms. Teach me to search for info on drugs/science while having a pet in lap.

New school ADs do not make a dent in me. Hence, ol' skool style TCAs.

Psychiatrist is near the end of a long line of ones I've been sourced out to and the only one I've trusted. So treatment options are getting scant.
posted by kanata at 2:41 PM on March 26, 2010


Tegretol (and other drugs of that class) have a strange aspect: you have to start them slow and ramp up slow. That wasn't known when I tried it, and my doctor put me on an clinical dose immediately.

A week later I broke out in hives. (That had never happened to me before, and I thought I had measles.) Lamictal did the same thing to me, so they're the only two drugs I'm allergic to. If I ever take either of them again, I risk anaphylaxis.

It was discovered later that if you ramp them up, they're much less likely to provoke an allergic response. But that also means there's a period in which they are not at a clinically-effective blood level. So you have to be patient.

Tegretol, Lamictal, and Valproic Acid are all alternatives to lithium. They serve as mood stabilizers (if they work) and mainly control the high side of mood swings, though they can help somewhat with the low side, too. Generally they are used in combination with an antidepressant.

For some people they are extremely effective and render the patient completely "flat" (as someone I know described it) but Valproic Acid didn't do that for me.
posted by Chocolate Pickle at 2:49 PM on March 26, 2010


Ah that's good to hear re ramping up as further proof my doctor is on the right track as that was mentioned.

I am on Valporic Acid now but it's believed that it is probably doing nothing. Another doc put me on it and there has been no real indication it has been effective. I am straight on unipolar so this class is just part of the larger cocktail they keep trying out on me.
posted by kanata at 3:31 PM on March 26, 2010


My partner has been taking desipramine (and one other tricyclic I don't remember) for over a decade. She's tried the hot new SSRIs but they didn't work as well for her and the side-effects were worse so she always goes back to the tricyclics.
posted by phliar at 4:07 PM on March 26, 2010


Desipramine and other TCAs are generally regarded as MORE effective than the SSRIs when used at sufficient doses (probably 100mg or more). The TCAs do have more side effects but if you're under 40 and have no heart disease you have little or nothing to fear from them. Usually the TCAs are started at 25 mg/day and titrated up to 50, 75, 100. Rarely do prescribers go above 150 mg/day. It is sedating and should be taken at bedtime.

Tegretol (carbamazepine): doubt it does much for mood disorders. Valproic acid (a.k.a divalproex/Depakote) is the anti-seizure med more commonly used for mood stabilization.
posted by neuron at 4:11 PM on March 26, 2010


I took desipramine for about six months, but had some pretty massive headaches and very dry mouth/throat. It wasn't really for me. I also experienced some pretty strong sexual side-effects.

Currently I've been taking effexor for three years, and having decent results until recently.
posted by Draccy at 5:47 PM on March 26, 2010


Years ago I took norpramine. I broke out in a rash within a week. That was that.
posted by St. Alia of the Bunnies at 6:54 PM on March 26, 2010


Thank you for the information and stories about both drugs. The side effects seem like all the usual ones I put up with anyway.

Course now there is the laughable fact that I have to wait awhile to start the despirimine because it is so out of use no store in my town carries it. So futile it makes me generally giggle :)
posted by kanata at 6:54 PM on March 26, 2010


Tegretol (rather, these days, its generic, carbamazepine) has been a life saver for me (in concert with Effexor). I first started on Effexor and was on that solo for several months, with limited improvement. My doc added Tegretol to the mix.

I distinctly remember a point several weeks after the Tegretol ramp-up where I suddenly realized all the shit in my head had quieted down to a whisper. A few months later, it was mostly gone.

Though my diagnosis was bipolar, I always tended to the depressive end of the scale. YMMV.

One weird side effect of Tegretol: For the first few weeks after I started on it, music sounded as if it were playing a bit slower; also tended to sound lifeless and flat. It soon dissipated. And, I'm happy to say, all sounds fine now. :)
posted by jrchaplin at 7:32 PM on March 26, 2010


(Disclaimer: IANAD(Y). I have nothing to do with this company, but am interested in what it does from a research perspective and prospect for future treatment.)

There's some evidence that it's possible to predict which drugs will work as an anti-depressant from a person's baseline EEG. This company offers testing. YMMV.

(I actually spoke to a psychiatrist who's used it in the past and she said it was often helpful, though not 100% of the time. Some physicians believe it's a bunch of hooey. I think it remains to be seen in larger studies whether or not this is something that can be really effective, but it might be worth a shot!)
posted by greatgefilte at 7:56 AM on March 27, 2010


Follow up for ppl searcing about Desipramine. behold the headaches and dry lips side effects. Also I hit the bizzaro side effect of it being incredibly activating and had to switch to taking it in the am.
posted by kanata at 5:06 AM on April 4, 2010


« Older How can I start a weblog that ...   |  Can someone help me get high-r... Newer »
This thread is closed to new comments.